Journal of Mathematical Chemistry

, Volume 52, Issue 9, pp 2459–2474 | Cite as

Analytic approximation to delayed convection dominated systems through transforms

  • Manju Sharma
  • Aditya Kaushik
  • Chenglin Li
Original Paper


In this paper we consider a family of singularly perturbed delay differential equation of convection diffusion type. When the perturbation parameter is very small, the solution of the problem exhibits layer behavior. In the layer region the solution changes rapidly, while away from this region the change in the solution is moderate. This simultaneous presence of two different scales phenomena makes the problem stiff. In this work, the problem is solved by applying a new Liouville–Green transform and the asymptotic solutions are obtained. Application to multi-point boundary value problem is also illustrated. Several test examples are taken into account so as to test the efficiency of the proposed method. The method presented is compared with other existing numerical or asymptotic methods. It is observed that the method presented is very easy to implement and is capable of reducing the size of calculations significantly while still maintaining high accuracy of the solution.


Asymptotic solution Liouville Green transform Layer behavior  Delay differential equation 


  1. 1.
    H.G. Roos, M. Stynes, L. Tobiska, Numerical Methods for Singularly Perturbed Differential Equations (Springer, Berlin, 1996)CrossRefGoogle Scholar
  2. 2.
    J.J.H. Miller, E. ORiordan, G.I. Shishkin, Fitted Numerical Methods for Singular Perturbation Problems, Error Estimates in the Maximum Norm for Linear Problems in One and Two Dimensions (World Scientific, Singapore, 1996)CrossRefGoogle Scholar
  3. 3.
    R.E. O’Malley, Singular Perturbation Methods for Ordinary Differential Equations, Applied Mathematical Sciences 89 (Springer, Berlin, 1990)Google Scholar
  4. 4.
    J.K. Knowles, R.E. Messick, On a class of singular perturbation problems. J. Math. Anal. Appl. 9, 42–58 (1964)CrossRefGoogle Scholar
  5. 5.
    R.R. Gold, Magnetohydrodynamic pipe flow. Part I. J. Fluid Mech. 13, 505–512 (1962)CrossRefGoogle Scholar
  6. 6.
    A. Kaushik, Singular perturbation analysis of bistable differential equation arising in the nerve pulse propagation. Nonlinear Anal. 09, 2106–2127 (2008)CrossRefGoogle Scholar
  7. 7.
    A. Kaushik, M.D. Sharma, Numerical analysis of a mathematical model for propagation of an electrical pulse in a neuron. Numer. Methods Partial Differ. Equ. 27, 1–18 (2008)Google Scholar
  8. 8.
    M.K. Kadalbajoo, K.K. Sharma, Numerical treatment of a mathematical model arising from a model of neuronal variability. J. Math. Anal. Appl. 307, 606–627 (2005)CrossRefGoogle Scholar
  9. 9.
    A. Kaushik, Nonstandard perturbation approximation and traveling wave solutions of non-linear reaction diffusion equations. Numer. Methods Partial Differ. Equ. 24, 217–238 (2008)CrossRefGoogle Scholar
  10. 10.
    R.E. O’Malley, Introduction to Singular Perturbations (Academic Press, New York, 1974)Google Scholar
  11. 11.
    J.J.H. Miller, Singular Perturbation Problems in Chemical Physics, Analytic and Computational Methods XCVII (Wiley, New York, 1997)Google Scholar
  12. 12.
    T. Lin\(\beta \), An upwind difference scheme on a novel Shishkin type mesh for a linear convection diffusion problem. J. Comput. Appl. Math. 110, 93–104 (1999)Google Scholar
  13. 13.
    M.K. Kadalbajoo, K.K. Sharma, Numerical analysis of singularly perturbed delay differential equations with layer behavior. Appl. Math. Comput. 157, 11–28 (2004)CrossRefGoogle Scholar
  14. 14.
    M.K. Kadalbajoo, K.K. Sharma, Numerical analysis of boundary-value problems for singularly perturbed differential-difference equations: small shifts of mixed type with rapid oscillations. Commun. Numer. Methods in Eng. 20, 167–182 (2004)CrossRefGoogle Scholar
  15. 15.
    A. Kaushik, M. Sharma, Convergence analysis of weighted difference approximations on piecewise uniform grids to a singularly perturbed functional differential equations. J. Optim. Theory Appl. 155, 252–272 (2012)CrossRefGoogle Scholar
  16. 16.
    A. Kaushik, M. Sharma, A Robust numerical approach for singularly perturbed time delayed parabolic partial differential equations. Comput. Math. Model. 23, 96–106 (2012)CrossRefGoogle Scholar
  17. 17.
    V. John, J. Maubach, L. Tobiska, Nonconforming streamline diffusion finite element methods for convection diffusion problems. Numer. Math. 78, 165–188 (1997)CrossRefGoogle Scholar
  18. 18.
    F. Schieweck, L. Tobiska, A nonconforming finite element method of upstream type applied to the stationary Navier–Stokes equation. RAIRO Modél. Math. Anal. Numér. 23, 627–647 (1989)Google Scholar
  19. 19.
    D. Kay, D. Silvester, The reliability of local error estimators for convection diffusion equations. IMA J. Numer. Anal. 21, 107–122 (2001)CrossRefGoogle Scholar
  20. 20.
    A. Kaushik, V. Kumar, M. Sharma, Analysis of factorization method for elliptic differential equation. Comput. Math. Model. 22, 98–110 (2011)CrossRefGoogle Scholar
  21. 21.
    A. Kaushik, V. Kumar, A.K. Vashishth, An efficient mixed asymptotic-numerical scheme for singularly perturbed convection diffusion problems. Appl. Math. Comput. 118, 8645–8658 (2012)CrossRefGoogle Scholar
  22. 22.
    A. Kaushik, Iterative analytic approximation to nonlinear convection dominated systems. Comput. Phys. Commun. 184, 2061–2069 (2013)CrossRefGoogle Scholar
  23. 23.
    T. Lin\(\beta \), M. Stynes, A hybrid difference scheme on a Shishkin mesh for linear convection diffusion problems, APNUM. 31, 255–270 (1999)Google Scholar
  24. 24.
    A. Kaushik, K.K. Sharma, M. Sharma, A parameter uniform difference scheme for parabolic partial differential equation with a retarded argument. Appl. Math. Model. 34, 4232–4242 (2010)CrossRefGoogle Scholar
  25. 25.
    J. Kevorkian, J.D. Cole, Perturbation Methods in Applied Mathematics (Springer, New York, 1981)CrossRefGoogle Scholar
  26. 26.
    A.H. Nayfeh, Perturbation Methods (Wiley, New York, 1979)Google Scholar
  27. 27.
    A. Andargie, Y.N. Reddy, Fitted fourth-order tridiagonal finite difference method for singular perturbation problems. Appl. Math. Comput. 192, 90–100 (2007)CrossRefGoogle Scholar
  28. 28.
    M.M. Chawla, A fourth-order tridiagonal finite difference method for general non-linear two-point boundary value problems with mixed boundary conditions. J. Inst. Maths Appl. 21, 83–93 (1978)CrossRefGoogle Scholar
  29. 29.
    M.M. Chawla, An efficient finite difference method for two-point boundary value problems. Neural Parallel Sci. Comput. 4, 384–396 (1996)Google Scholar
  30. 30.
    A. Andargie, Y.N. Reddy, An exponentially fitted special second-order finite difference method for solving singular perturbation problems. Appl. Math. Comput. 190, 1767–1782 (2007)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.University Institute of Engineering and TechnologyPanjab UniversityChandigarhIndia
  2. 2.Department of MathematicsKVA DAV CollegeKarnalIndia
  3. 3.Department of MathematicsHonghe UniversityMengziPeople’s Republic of China

Personalised recommendations